EMAIL THIS PAGE TO A FRIEND

Acta neurologica Taiwanica

Metronidazole-induced Encephalopathy: Case Report and Review Literature.


PMID 22879116

Abstract

Neurotoxicities resulting from various medications are under diagnosed; Metronidazole-induced encephalopathy is one of them. Here we present two patients with a history of metronidazole use and discuss neuroimaging findings. We report two patients suffering from acute neurological symptoms associated with metronidazole use. A 70-year-old female who received a cumulative dose of 41.25g of metronidazole within one month, developed seizure. Brain magnetic resonance imaging (MRI) showed T2 hyperintensity over bilateral dentate nuclei and dorsal midbrain. A 56-year-old female suffering from acute onset of central vertigo with metronidazole use, took a total dose of 24g. The brain MRI showed T2 hyperintensity over dorsal midbrain and dorsal medulla, which disappeared in the following neuroimaging 50 days later. Metronidazole-induced encephalopathy (MIE) was suspected in both patients. Metronidazole-induced encephalopathy is an uncommon but potentially reversible disease in patients with acute neurological deficits from the use of metronidazole. Nonalcoholic Wernicke's encephalopathy may share a similar metabolic pathway with MIE, resulting in difficulties in diagnosis.